Virginia, 2020

Damaging Winds in Virginia, September 3, 2020

September 3, 2020 · NWS LWX · 2 events in 2 counties and zones

A disturbance (the remnant of convection from the day before over the Tennessee River Valley) triggered a few supercells and line segments from eastern West Virginia into the Washington/Baltimore metro areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A disturbance (the remnant of convection from the day before over the Tennessee River Valley) triggered a few supercells and line segments from eastern West Virginia into the Washington/Baltimore metro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 3, 1:46 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 1:46 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu Sep 3 2020

.SYNOPSIS...
A surface trough will linger across the area through this
evening before a strong cold front crosses the area late Friday.
High pressure will build over the area for the Labor Day
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are moving west-southwest to east-northeast across
western Maryland and eastern West Virginia. No thunderstorms
yet. I stress yet. Over the next hour or two, we should see a
ramp up of strong to severe thunderstorms along I-81 and north
of I-66 then immediately east closer to the metro area. Isolated
supercells ahead of more organized convection could spawn a
tornado or two. If not tornadoes, watch out for damaging winds
and heavy rainfall. These thunderstorms will linger into early
evening in the metro areas prior to pushing into southern
Maryland thereafter. Although flooding concerns are low due to
rapid movement of thunderstorms, a few thunderstorms could
produce torrential rainfall that could lead to isolated
incidences of flash flooding. The highest risk of encountering
damaging winds and/or tornado along with flooding rainfall would
be northeast Maryland. While temperatures will be in the upper
80s to lower 90s, the heat indice values could approach 100
degrees late this afternoon. Heat indice values could be closer
to 105 in parts of east-central Virginia

Tonight should be fairly quiet, with lows in the 60s and 70s
after the convection makes its way into the Delmarva area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A quick moving cold front will move across our area on Friday.
A few showers are possible ahead of it, especially over our
higher elevations and our southern zones, where it will have
weak mid level energy support and higher dew points. Instability
will be around 1000 J/kg with 40 knots shear, so an isolated
storm could develop with little impacts, especially in eastern
Virginia and southern Maryland.

High pressure will build into our area Friday night and will remain
in control through Saturday night. Dry and cooler air mass will
build over us. High temperatures on Saturday will be in the upper
70s and near 80. Low temperatures on Friday and Saturday night will
drop into the 50s and 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, surface ridging along much of the Eastern Seaboard will
remain in place although pressures should come down a bit as the
ridge slowly edges eastward. This affords another day of seasonal
temperatures along with lower dew points which stay in the mid/upper
50s. Heading into Labor Day, an upper ridge anchoring the western
Atlantic is forecast to shift westward toward the coast. The
building of mid-level heights will bring temperatures up a bit while
conditions becoming noticeably more humid. Uncertainties loom during
the early to middle portion of next week given global ensembles
diverge on the pattern, most notably upstream. The conclusion of the
holiday weekend will be dry with the potential return of
precipitation to the forecast by as early as Tuesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
An upper level disturbance will spawn strong to severe
thunderstorms across the terminals late this afternoon and early
evening.. SubVFR conditions will be temporary due to lower cigs.
VFR conditions return Thursday night and into Saturday night
with quieter weather. A few showers are possible Friday
afternoon, especially near CHO, with minimal impacts.

No significant weather expected through Labor Day.

&&

.MARINE...
Winds remain below Small Craft Advisory criteria through Friday.
Winds will increase behind a front Friday night and a Small Craft
Advisory may be needed over portions of the waters. Winds will
recede below criteria Saturday into Saturday night. Thunderstorms are
expected to move across the waters this afternoon into the evening.
Special Marine Warnings may be needed. Waterspouts cannot be ruled
out.

Slight increase in southeasterly winds by Labor Day, up to 12
knots.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...BRO
AVIATION...KLW/BRO
MARINE...KLW/BRO
Hazardous weather outlook, Sep 3, 2:51 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
351 PM EDT Thu Sep 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
351 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms with damaging wind gusts and
isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 4 PM and
9 PM EDT. The risk is highest for areas along and north of U.S
Highway 50. Scattered instances of flash flooding are possible in
the District of Columbia, northeast Maryland, and portions of
northeast Virginia.

A Tornado Watch has been issued for the area until 10 pm this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-042000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
351 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 1 PM and
9 PM EDT. The risk is highest for areas along and north of U.S.
Highway 50. Scattered instances of flash flooding are also
possible in portions of central Maryland.

A Tornado Watch is out for a large part of the area until 10 pm
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Local storm report, Sep 3, 5:36 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT THU SEP 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     MARINE TSTM WIND 8 E ANNAPOLIS           38.97N  76.35W
09/03/2020  M49 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX2002377

BKF
Local storm report, Sep 3, 5:39 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT THU SEP 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      TAKOMA PARK             38.99N  77.01W
09/03/2020                   MONTGOMERY         MD   MESONET

            FLASH FLOODING ON SLIGO CREEK AT TAKOMA PARK. ROSE 5
            FEET IN 40 MINUTES. FLOODING CONTINUES.

&&

EVENT NUMBER LWX2002378

STRONG
Local storm report, Sep 3, 5:46 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT THU SEP 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLOOD            2 W ASPEN HILL          39.10N  77.11W
09/03/2020                   MONTGOMERY         MD   BROADCAST MEDIA

            MD-28 IMPASSABLE BETWEEN BAUER AND BALTIMORE ROADS.

&&

EVENT NUMBER LWX2002379

STRONG
Local storm report, Sep 3, 5:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT THU SEP 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLOOD            1 NW MIDDLE RIVER       39.34N  76.45W
09/03/2020                   BALTIMORE          MD   911 CALL CENTER

            REPORT OF FLOODING ON ROAD AT INTERSECTION OF TINKER RD
            & COMPASS RD. CAR GOT CAUGHT IN HIGH WATER.

&&

EVENT NUMBER LWX2002380

BRO
Local storm report, Sep 3, 5:56 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT THU SEP 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     MIDDLE RIVER            39.33N  76.44W
09/03/2020                   BALTIMORE          MD   911 CALL CENTER

            REPORT OF DOWNED POWER LINES ON ROAD AT INTERSECTION OF
            RIVERTON RD & MARTIN BLVD.

&&

EVENT NUMBER LWX2002381

BRO
Local storm report, Sep 3, 5:59 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT THU SEP 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 S BALTIMORE MARTIN S  39.32N  76.42W
09/03/2020                   BALTIMORE          MD   911 CALL CENTER

            POWER POLE DOWN ON ROAD AROUND WILSON POINT RD.

&&

EVENT NUMBER LWX2002382

BRO

The radar

The Sterling radar (KLWX), 31 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
September 3, 5:59 PM EST
Where
Fairfax County, 0.72 mi NE of Fairfax Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.778, -77.242

Several trees were blown down in southeastern Fairfax County, including one which fell blocking all lanes of VA-644 Old Keene Mill Road just west of Greeley Boulevard/Bauer Drive.

Thunderstorm Wind, Prince William

When
September 3, 6:04 PM EST
Where
Prince William County, 1.28 mi E of Buckhall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.733, -77.406

Several trees were blown down southeast of Manassas, including one near the intersection of VA-612 Yates Ford Road and Bent Tree Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908963, 908965.